Format

Send to

Choose Destination
Pediatr Radiol. 2010 Jul;40(7):1241-5. doi: 10.1007/s00247-009-1540-y. Epub 2010 Jan 30.

MR imaging findings suggestive of posterior reversible encephalopathy syndrome in adolescents with systemic lupus erythematosus.

Author information

1
Baylor College of Medicine and Pediatric Rheumatology Center, Texas Children's Hospital, 6621 Fannin St., MC 3-2290, Houston, TX 77030, USA. emuscal@bcm.tmc.edu

Abstract

BACKGROUND:

Endothelial damage, hypertension and cytotoxic medications may serve as risk factors for the posterior reversible encephalopathy syndrome (PRES) in systemic lupus erythematosus. There have been few case reports of these findings in pediatric lupus patients.

OBJECTIVE:

We describe clinical and neuroimaging findings in children and adolescents with lupus and a PRES diagnosis.

MATERIALS AND METHODS:

We identified all clinically acquired brain MRIs of lupus patients at a tertiary care pediatric hospital (2002-2008). We reviewed clinical features, conventional MRI and diffusion-weighted imaging (DWI) findings of patients with gray- and white-matter changes suggestive of vasogenic edema and PRES.

RESULTS:

Six pediatric lupus patients presenting with seizures and altered mental status had MRI findings suggestive of PRES. In five children clinical and imaging changes were seen in conjunction with hypertension and active renal disease. MRI abnormalities were diffuse and involved frontal regions in five children. DWI changes reflected increased apparent diffusivity coefficient (unrestricted diffusion in all patients). Clinical and imaging changes significantly improved with antihypertensive and fluid management.

CONCLUSION:

MRI changes suggestive of vasogenic edema and PRES may be seen in children with active lupus and hypertension. The differential diagnosis of seizures and altered mental status should include PRES in children, as it does in adults.

PMID:
20119723
DOI:
10.1007/s00247-009-1540-y
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center